Missouri, 2018Tornado and Damaging Winds in Missouri, January 21 to 22, 2018
January 21 to 22, 2018 · NWS SGF · 5 events in 4 counties and zones
Isolated severe thunderstorms produced a few reports of wind damage and a brief EF-1 tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced a few reports of wind damage and a brief EF-1 tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 21, 6:07 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 21, 6:07 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
607 PM CST Sun Jan 21 2018
...Mesoscale and Updated Aviation Discussion...
.MESOSCALE DISCUSSION...
Issued at 528 PM CST Sun Jan 21 2018
At this point, this "event" is going as planned. A broad corridor
of convection has developed from northeastern Texas into eastern
Oklahoma and southwestern Missouri. This convection is developing
over an area of 0 to 0.5 km AGL convergence on the eastern
periphery of increasing 500 mb height falls.
Instability remains weak with the ongoing 00Z SGF RAOB measuring
117 J/kg of MLCAPE. The lower level capping inversion present on
the 21Z sounding has been removed, however a secondary (higher)
inversion remains in place and is resulting in the presence of
some inhibition.
Instability farther south across the Arklatex into the I-40
corridor is a bit better, with MLCAPE values on the order of 500
to 900 J/kg. We have seen some low-topped supercells with decent
low-level rotation along with QLCS mesovortex structures down
south across this region.
As we head throughout the evening, it will be very difficult for
this better instability to reach the Missouri Ozarks as convection
will continue to develop and impede its progress northward. We
will see cooling mid-levels which may offset this slightly. Deep
layer and low-level shear will remain robust as mid/upper level
jet cores impinge on the region and a low level jet strengthens
and noses into southern Missouri.
With all of that said, we are going to maintain a limited severe
weather risk as this broad area of convection slowly shifts east
with time across the Missouri Ozarks. Despite the lack of
instability, these setups can be conducive to line segments with
mesovortex potential. Mesovortices will be more favored with
bowing structures towards the east, northeast, or north. We may
also see some low-top supercell structures early this evening over
far southwestern Missouri.
One other item of note will be the potential for a few additional
cells to develop back to the west closer to I-49 corridor late
this evening as even stronger height falls overspread an
accelerating dry line/surface trough. Instability may briefly
increase as this happens as strong mid-level cooling takes place.
If these cells can develop, they may have a limited hail risk.
&&
.SHORT TERM...(This evening through Monday)
Issued at 130 PM CST Sun Jan 21 2018
A deep closed upper low will track from the Rockies into the
central Plains this evening while a surface low pressure system
tracks from eastern Kansas into northern Missouri. A trailing
surface trough then cold front will push across the Ozarks region
this evening. Strong synoptic lift and moisture advection along
with at least ample instability will ignite numerous showers and
thunderstorms from late afternoon into tonight.
While instability will be rather modest the shear profiles will be
favorable to support intense updrafts and possibly supercells.
Shear vectors will also support surging line segments and bowing
structures. This all adds up to a risk of severe storms with the
potential of damaging winds and possibly a couple of tornadoes.
While a low risk the primary area of concern for tornadoes would
be across far southern Missouri.
The showers and storms will end from the west late this evening
into the overnight hours. Expect some clearing overnight as a dry
slot wraps around the upper low.
The true cold front will sweep across the area early Monday as the
upper low transitions eastward. This will bring steady or falling
temperatures and increased cloud cover. Also expect showers mainly
across central Missouri. Some potential that some snow will mix
with the rain before ending.
.LONG TERM...(Monday Night through Sunday)
Issued at 130 PM CST Sun Jan 21 2018
Colder temperatures settle back into the region through mid week
before upper level ridging and southerly winds return by late
week.
The next upper trough and associated front will move into the
region heading into later Friday and this weekend. This will
bring another good chance for precipitation. Colder weather will
again follow this system this weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 528 PM CST Sun Jan 21 2018
Showers and a few thunderstorms can be expected across the region
this evening as a strong storm system approaches from the west.
MVFR and brief IFR conditions can be expected around storms.
Meanwhile, low level wind shear conditions can be expected along
with brisk and gusty southerly surface winds.
Most of the shower and thunderstorm activity will then shift east
of the area for the overnight period with predominantly VFR
conditions then expected.
MVFR ceilings will then settle back into the region on Monday as
the upper level portion of this storm system tracks into the
region. Strong and gusty surface winds will also continue with
southwesterly gusts exceeding 35 knots.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
MESOSCALE...Schaumann
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Schaumann
Hazardous weather outlook, Jan 21, 7:54 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
754 PM CST Sun Jan 21 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
754 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Tornado risk.
Limited Hail risk.
Limited Thunderstorm wind damage risk.
Limited Lightning risk.
DISCUSSION...
A band of showers and embedded isolated thunderstorms will
continue to slowly push east across the Missouri Ozarks tonight.
The most intense storms will be capable of producing damaging
winds up to 60 mph, small hail, and the possibility of an isolated
tornado. The limited severe weather threat will be confined to
areas mainly south of the Highway 54 corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
West to southwest wind gusts of 30 to 40 mph will occur across
the area on Monday. Gusts over 45 mph will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight for areas south of the
Highway 54 corridor.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Special weather statement, Jan 21, 5:54 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
554 PM CST SUN JAN 21 2018
MOZ101-220030-
McDonald MO-
554 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD COUNTY UNTIL 630
PM CST...
At 554 PM CST, Doppler radar was tracking a strong thunderstorm near
Pineville, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Big Sugar Creek State Park... Pineville...
Powell... Rocky Comfort...
This includes Interstate 49 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3650 9442 3657 9446 3675 9431 3675 9407
3650 9408
TIME...MOT...LOC 2354Z 236DEG 40KT 3654 9432
GriffinSpecial weather statement, Jan 21, 6:06 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
606 PM CST SUN JAN 21 2018
MOZ088-093-094-220045-
Jasper MO-Newton MO-Lawrence MO-
606 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...
NORTHWESTERN LAWRENCE AND SOUTHEASTERN JASPER COUNTIES UNTIL 645 PM
CST...
At 606 PM CST, Doppler radar was tracking a strong thunderstorm over
Sarcoxie, or 13 miles northwest of Monett, moving northeast at 45
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sarcoxie... Miller...
Stotts City... Wentworth...
Avilla... La Russell...
Reeds... Red Oak...
This includes Interstate 44 between mile markers 25 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3695 9407 3705 9422 3729 9408 3728 9369
TIME...MOT...LOC 0006Z 221DEG 38KT 3706 9410
Griffin
Special weather statement, Jan 21, 8:00 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
800 PM CST SUN JAN 21 2018
MOZ094-220230-
Lawrence MO-
800 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE COUNTY UNTIL 830
PM CST...
At 800 PM CST, Doppler radar was tracking a strong thunderstorm over
Monett, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mount Vernon... Miller...
Verona... Halltown...
Freistatt... Hoberg...
Chesapeake...
This includes Interstate 44 between mile markers 40 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3703 9395 3728 9383 3728 9361 3704 9361
3695 9384
TIME...MOT...LOC 0200Z 227DEG 37KT 3696 9392
GriffinTornado, Lawrence
- When
- January 21, 8:04 PM CST to 8:05 PM CST
- Where
- Lawrence County, 1.2 mi N of Opal to 2.41 mi SSE of Mt Vernon
- Rating
- EF1
- Path length
- 1.25 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.047, -93.829
A NWS storm survey found that a brief EF-1 tornado touched down in rural Lawrence County south of Mount Vernon. A couple of farm buildings were blown down on Farm Road 2155. One barn was destroyed. At least one home had minor roof damage. Several trees were uprooted and blown down along the path. A large tree smashed two cars. Estimated maximum wind speed was up to 95 mph.
Thunderstorm Wind, Wright
- When
- January 21, 10:18 PM CST
- Where
- Wright County, 1.3 mi ENE of Grovespring
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.410, -92.600
Large tree limbs were blown down northeast of Grovespring.
Thunderstorm Wind, Wright
- When
- January 21, 10:20 PM CST
- Where
- Wright County, 2.76 mi S of Fuson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.290, -92.500
A tree was blown down onto a deck of a home north-northeast of Hartville near Highway Z and Highway E.
Thunderstorm Wind, Pulaski
- When
- January 21, 10:45 PM CST
- Where
- Pulaski County, 2.07 mi S of Turkey Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.790, -92.330
Thunderstorm Wind, Douglas
- When
- January 22, 12:00 AM CST
- Where
- Douglas County, 0.88 mi SE of Vanzant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.960, -92.310
A medium sized tree was knocked down near Shannon Ranch.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, January 21, 2018$2.5 million · EF2 · 11 events
- Dense Fog in Michigan, January 21 to 22, 20181 death · 2 injured · 1 event
- Avalanche in Colorado, January 21, 20181 death · 1 event
- Tornado and Hail in Arkansas, January 21 to 22, 2018$244,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Arkansas, January 21, 2018$65,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, January 21, 2018$95,000 · EF0 · 11 events
- Tornado in Arkansas, January 21, 2018$40,000 · EF1 · 1 event
- Blizzard in Colorado, January 21 to 22, 20183 injured · 3 events
- Blizzard and Winter Storm in Nebraska, January 21 to 22, 201824 events
- Winter Weather in South Dakota, January 21 to 22, 201813 events
- Blizzard and Winter Storm in Kansas, January 21 to 22, 20187 events
- Winter Storm in South Dakota, January 21 to 22, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728600, 728601, 728602, 728603, 728604.